New York, 2006

Damaging Wind in New York, August 1, 2006

August 1, 2006 · NWS ALY · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 1, 10:39 AM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Aug 1, 10:39 AM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1139 AM EDT TUE AUG 1 2006

.SHORT TERM /REST OF TODAY/...

WILL ISSUE UPDATE...MAINLY TO TWEAK MAX TEMPS DOWNWARD A FEW
DEGREES...ESP ACROSS CENTRAL AND N. LOW/MID LEVEL CLOUD DEBRIS
FROM EARLIER MCS SLOW TO ERODE...AND THUS EXPECT MAX TEMPS TO
REACH MID-UPPER 90S...STAYING BELOW 100 IN MOST AREAS.
HOWEVER...DEEPER VALLEYS IN FAR S COULD APPROACH 100. AS FOR TSTM
POTENTIAL...LOOKS LIKE BEST CHANCE WILL BE ACROSS HIGHER TERRAIN
OF CATSKILLS...AND FAR N...AND THUS WILL MAINTAIN SLIGHT CHC POPS
IN THOSE AREAS FOR ISOLATED SHOWER/TSTM LATE THIS AFTN INTO EARLY
THIS EVE.

NO OTHER CHANGES AT THIS TIME...LOOKS LIKE WED WILL BE THE HOTTEST
DAY OF STRETCH.

&&

.PREV DISCUSSION...
 /ISSUED 612 AM EDT TUE AUG 1 2006/

SHORT TERM /REST OF TODAY/...
WE UPDATED THE ZONE FORECAST FOR SHOWERS AND THUNDERSTORMS THAT
FORMED SOUTH OF THE MAIN MESOSCALE CONVECTIVE COMPLEX. THESE WERE
MOVING VERY RAPIDLY SOUTHEASTWARD ACROSS THE LAKE GEORGE SARATOGA
REGION. THE SOUTHERN FRINGE OF THE SHOWERS WILL BRUSH THE NORTHERN
PORTION OF THE CAPITAL DISTRICT. ANIMATIONS OF THE WATER VAPOR
IMAGERY SUGGEST SOME DRYING OVER WESTERN AND CENTRAL NEW YORK
INDICATING SOME EASTWARD PROGRESSION TO THE NEARLY STATIONARY
ZONE OVER NORTHEASTERN NEW YORK AND CENTRAL NEW ENGLAND.
CONVECTIVE DEBRIS CLOUDINESS IS LIKELY TO BE AROUND FOR SEVERAL
HOURS THIS MORNING...BUT A GOOD DEAL OF SUNSHINE IS LIKELY FROM
LATE MORNING THROUGH THE BALANCE OF THE DAY. SO WE DONT THINK
THAT THE MORNING CLOUDINESS WILL HAVE MUCH IMPACT ON THE HIGH
TEMPERATURES TODAY.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ001-013 UNTIL 8 PM WEDNESDAY.
MA...EXCESSIVE HEAT WARNING FOR MAZ001-025 UNTIL 8 PM WEDNESDAY.
NY...HEAT ADVISORY FOR NYZ032-033-058-063 UNTIL 8 PM WEDNESDAY.
  ...EXCESSIVE HEAT WARNING FOR NYZ038>043-047>054-059>061-064>066-
     082>084 UNTIL 8 PM WEDNESDAY.
VT...EXCESSIVE HEAT WARNING FOR VTZ013-015 UNTIL 8 PM WEDNESDAY.
  ...HEAT ADVISORY FOR VTZ014 UNTIL 8 PM WEDNESDAY.
&&

SHORT TERM...KL/NAS
Hazardous weather outlook, Aug 1, 3:19 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 AM EDT TUE AUG 1 2006

NYZ032-033-VTZ014-021100-
NORTHERN HERKIMER-HAMILTON-WESTERN WINDHAM-
419 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND
WINDHAM COUNTY IN SOUTHERN VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EARLY THIS
MORNING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS OF 58 MILES AN
HOUR OR MORE. THUNDERSTORMS ARE ASSOCIATED WITH A MESOSCALE
CONVECTIVE COMPLEX WHICH IS MOVING ACROSS NORTHERN NEW YORK INTO
NORTHERN AND CENTRAL NEW ENGLAND. THUNDERSTORMS WILL MOVE FROM
NORTHWEST TO SOUTHEAST AT 25 MILES AN HOUR.

A HEAT ADVISORY IS IN EFFECT TODAY AND WEDNESDAY. REFER TO STATEMENT
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS MORNING.

MAZ001-NYZ038>041-047>054-082>084-021100-
NORTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
419 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN
BERKSHIRES...CAPITAL DISTRICT...MOHAWK AND SCHOHARIE VALLEYS AND
THE SARATOGA REGION.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND WEDNESDAY. REFER
TO STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ058-063-021100-
WESTERN GREENE-WESTERN ULSTER-
419 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CATSKILL MOUNTAINS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON.
THUNDERSTORMS ARE LIKELY TO CONTAIN VERY HEAVY RAINFALL AND WILL
MOVE FROM WEST TO EAST AT 20 TO 25 MILES AN HOUR.

A HEAT ADVISORY IS IN EFFECT TODAY AND WEDNESDAY. REFER TO STATEMENT
FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

CTZ001-013-MAZ025-NYZ059>061-064>066-021100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-SOUTHERN BERKSHIRE-
EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-
419 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
BERKSHIRES...SOUTHERN AND CENTRAL TACONICS...LITCHFIELD HILLS AND
THE MID HUDSON VALLEY.

.DAY ONE...TODAY AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND WEDNESDAY.
REFER TO STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

NYZ042-043-VTZ013-015-021100-
NORTHERN WARREN-NORTHERN WASHINGTON-BENNINGTON-EASTERN WINDHAM-
419 AM EDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CONNECTICUT RIVER
VALLEY OF SOUTHERN VERMONT...THE LAKE GEORGE REGION AND THE
NORTHERN TACONICS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EARLY THIS
MORNING. THE PRIMARY THREAT IS DAMAGING WIND GUSTS OF 58 MILES AN
HOUR OR MORE. THUNDERSTORMS AREA ASSOCIATED WITH A MESOSCALE
CONVECTIVE COMPLEX WHICH IS MOVING ACROSS NORTHERN NEW YORK INTO
NORTHERN AND CENTRAL NEW ENGLAND. THUNDERSTORMS WILL MOVE FROM
NORTHWEST TO SOUTHEAST AT 25 MILES AN HOUR.

AN EXCESSIVE HEAT WARNING IS IN EFFECT TODAY AND WEDNESDAY.
REFER TO STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE THUNDERSTORMS WEDNESDAY NIGHT AND
EARLY THURSDAY. THE PRIMARY THREAT IS WIND GUSTS IN EXCESS OF 60
MPH. THE THUNDERSTORMS ARE LIKELY TO FORM AN EAST TO WEST LINE
ALONG AND TO THE SOUTH OF A COOL FRONT MOVING FROM NORTH TO SOUTH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS MORNING.

In the hours before

Special weather statement, Aug 1, 1:12 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
212 PM EDT TUE AUG 1 2006

NYZ060-061-011900-
EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
212 PM EDT TUE AUG 1 2006

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF NORTHERN COLUMBIA
COUNTY THROUGH 3 PM...

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH...AND
HEAVY RAIN.  THIS STORM WAS LOCATED NEAR KINDERHOOK...OR ABOUT 8
MILES WEST OF CHATHAM...AND MOVING SOUTHEAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
CHATHAM BY 220 PM EDT
PHILMONT BY 225 PM EDT
AUSTERLITZ BY 230 PM EDT

KL

The radar

The Albany radar (KENX), 47 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
August 1, 1:45 PM EST
Where
Columbia County, Ghent
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
42.317, -73.617

Department of Highway personnel reported that 2 elm and 1 walnut tree were blown down in Ghent.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528379.